Depression:
Medicines That Cause Depression

If you think a drug you're taking might be causing your depression, you may be right. Certain medications prescribed for various medical conditions do cause such feelings as sadness, despair, and discouragement. And those are feelings that are often associated with depression. Other medicines prescribed for medical problems can trigger mania (excessive elation and joy) that's usually associated with bipolar disorder.

Medications that cause mania or depression appear to alter brain chemicals in some way. And even though the drugs may be necessary to treat the condition, the side effect is hardly acceptable. As an example, Accutane, which is prescribed for the treatment of acne, has been found to also cause depression. So have oral contraceptives, high blood pressure drugs, and even statins that treat high cholesterol.

How Can I Avoid Drugs That Cause Depression or Mania?

The best way to avoid drugs that affect your mood is to know which medicines commonly cause depression and/or mania. Then talk to your doctor to see if any of the medicines you are taking are likely causing or contributing to mood symptoms, and if so, discuss whether a different medication may be an appropriate option. Your doctor should let you know up front which drugs might cause feelings of depression or mania and should evaluate whether mood symptoms are or are not likely related to medicines.

Quick GuideAddicted to Pills: The Health Risks of Drug Abuse

Addicted to Pills: The Health Risks of Drug Abuse

Drugs That Might Cause Mania (Excessive Elation)

The following drugs could cause symptoms of mania:

Drugs That May Cause Depression

The following drugs have been reported to cause depression in some patients. Elderly people are particularly at risk.

What Should I Do If My Medicine Causes Depression or Mania?

When a medicine produces symptoms of mania or depression, your doctor may recommend discontinuing the drug or reducing the dosage (if possible). If this is not possible, your doctor may treat the manic or depressive symptoms with other drugs.

Should I Stop Taking a Drug If It Causes Depression or Mania?

If you do experience depression or mania while taking one of these medications or any other, call your doctor immediately. Do not stop taking the medicine unless directed to do so by your doctor. In all cases, the risk of side effects must be balanced against the risk and discomfort of not treating the disease.

WebMD Medical Reference

Subscribe to MedicineNet's Depression Newsletter

By clicking "Submit," I agree to the MedicineNet Terms and Conditions and Privacy Policy. I also agree to receive emails from MedicineNet and I understand that I may opt out of MedicineNet subscriptions at any time.

FDA Logo

Report Problems to the Food and Drug Administration

You are encouraged to report negative side effects of prescription drugs to the FDA. Visit the FDA MedWatch website or call 1-800-FDA-1088.

References
SOURCES:

National Institute of Mental Health: "What is Depression?"

American Psychiatric Association. Diagnostic and Statistical Manual of Mental Disorders: DSM-IV-TR, American Psychiatric Pub, 2000.

Fieve, R. Bipolar II, Rodale Books, 2006.

Reviewed by Joseph Goldberg, MD on July 24, 2012

© 2012 WebMD, LLC. All rights reserved.

Health Solutions From Our Sponsors